Stevens-Johnson syndrome (SJS) is a serious skin reaction. It is marked by a rash, blisters, and sores. It can affect skin all over the body. This includes inside the mouth, nose, and eyes.
SJS can be life-threatening.
Copyright © Nucleus Medical Media, Inc.
Most SJS is caused by an overreaction of the immune system to certain medicines. It is not certain what causes the overreaction. Illness and genes may play a role.
Many medicines have been linked to SJS. Some common ones are:
- Certain seizure drugs
- Oxicam nonsteroidal anti-inflammatory drugs (NSAIDs)
- Sulfur antibiotics
- Imidazole antifungals
- Certain cancer drugs
Other things that raise the risk of SJS are:
SJS symptoms develop over time. Early symptoms may be:
- Sore throat
- Burning eyes
After several days, symptoms may be:
- A red or purple rash that spreads
- Swelling of the face and tongue
- Skin pain
- Blisters on the skin and the skin inside the mouth, nose, and eyes
- Shedding of the skin
The doctor will ask bout symptoms and past health. A physical exam will be done. This will often result in a diagnosis.
Tests may be done to look for a cause or rule out other conditions. They may include:
- Blood tests
- Urine tests
- Chest x-rays
A sample of skin may be tested. This can be done with a biopsy.
The goal is to treat the condition and prevent further problems. This often involves hospital care.
The doctor will advise stopping medicines that may be causing the condition.
Treatment options may be:
- Pain medicine
- Antihistamines to reduce itching
- Steroids by mouth or IV immunoglobulin (IVIG)—to treat the disease
- Eye drops—to moisten eyes and prevent or treat infection
- Antibiotics—to treat an infection caused by bacteria
Medicines will be chosen carefully.
It the hospital, IV fluids may be given to replace lost fluids. Nutrition may be given by a feeding tube—if food cannot be taken by mouth.
Treatments for the skin may include:
- Applying cool, wet compresses to blisters
- Removing dead skin
- Wound care
The risk of SJS may be reduced by not taking medicines that caused SJS in the past.
Johns Hopkins Medicine
Shriners Hospitals for Children
Canadian Dermatology Association
Ergen EN, Hughey LC. Stevens-Johnson syndrome and toxic epidermal necrolysis. JAMA Dermatol. 2017;153(12):1344.
Stevens-Johnson syndrome. Johns Hopkins Medicine website. Available at: https://www.hopkinsmedicine.org/wilmer/conditions/stevens-johnson.html. Accessed August 6, 2021.
Stevens-Johnson Syndrome/toxic epidermal necrolysis. EBSCO DynaMed website. Available at: https://www.dynamed.com/condition/stevens-johnson-syndrome-toxic-epidermal-necrolysis. Accessed August 6, 2021.
Last reviewed July 2021 by EBSCO Medical Review Board Dan Ostrovsky, MD Last Updated: 8/6/2021